Jump to ContentJump to Main Navigation
Show Summary Details

Communications in Mathematics

Editor-in-Chief: Rossi, Olga

2 Issues per year


Mathematical Citation Quotient (MCQ) 2015: 0.17

Open Access
Online
ISSN
2336-1298
See all formats and pricing

Geometry of the free-sliding Bernoulli beam

Giovanni Moreno
  • Corresponding author
  • Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8, 00-656 Warsaw, Poland
  • Email:
/ monika.stypa@accenture.com Monika Ewa Stypa
  • Accenture Operations Sp. z o.o., ul. Sienna 39, 01-121 Warsaw, Poland
  • Email:
Published Online: 2016-12-22 | DOI: https://doi.org/10.1515/cm-2016-0011

Abstract

If a variational problem comes with no boundary conditions prescribed beforehand, and yet these arise as a consequence of the variation process itself, we speak of the free boundary values variational problem. Such is, for instance, the problem of finding the shortest curve whose endpoints can slide along two prescribed curves. There exists a rigorous geometric way to formulate this sort of problems on smooth manifolds with boundary, which we review here in a friendly self-contained way. As an application, we study the particular free boundary values variational problem of the free-sliding Bernoulli beam.

Keywords: Global Analysis; Calculus of Variations; Free Boundary Problems; Jet Spaces; Bernoulli Beam

References

  • [1] I. M. Anderson and T. Duchamp: On the existence of global variational principles. Amer. J. Math. 102 (5) (1980) 781-868. ISSN 0002-9327. DOI 10.2307/2374195 [Crossref]

  • [2] A. V. Bocharov, V. N. Chetverikov, S. V. Duzhin, N. G. Khor'kova, I. S. Krasil'shchik, A. V. Samokhin, Yu. N. Torkhov, A. M. Verbovetsky, A. M. Vinogradov: Symmetries and conservation laws for differential equations of mathematical physics. American Mathematical Society, Providence, RI (1999). ISBN 0-8218-0958-X. Edited and with a preface by Krasil'shchik and Vinogradov, translated from 1997 Russian original by Verbovetsky and Krasil'shchik

  • [3] P. Dedecker: Calcul des variations, formes différentielles et champs géodésiques. In: Géométrie différentielle. Colloques Internationaux du Centre National de la Recherche Scientifique, Strasbourg. Centre National de la Recherche Scientifique, Paris (1953) 17-34.

  • [4] I. M. Gel'fand and L. A. Dikiĭ: The calculus of jets and nonlinear Hamiltonian systems. Funkcional. Anal. i Priložen. 12 (2) (1978) 8-23. ISSN 0374-1990

  • [5] M. Giaquinta, S. Hildebrandt: Calculus of variations. I. Springer-Verlag, Berlin (1996). ISBN 3-540-50625-X. The Lagrangian formalism

  • [6] M. Janet: Leçons sur les Systèmes d'Équations aux Dérivées Partielles. Gauthier-Villars (1929).

  • [7] D. Krupka: Of the structure of the Euler mapping. Arch. Math. 10 (1) (1974) 55-61. ISSN 0044-8753

  • [8] D. Krupka, G. Moreno, Z. Urban, J. Volná: On a bicomplex induced by the variational sequence. Int. J. Geom. Methods Mod. Phys. 15 (5) (2015). 1550057. ISSN 0219-8878. DOI 10.1142/S0219887815500577 [Crossref]

  • [9] C. Lánczos: The variational principles of mechanics. University of Toronto Press, Toronto, Ont. (1970). Fourth Ed.

  • [10] A. E. H. Love: A treatise on the Mathematical Theory of Elasticity. Dover Publications, New York (1944). Fourth Ed.

  • [11] G. Moreno: Condizioni di trasversalitá nel calcolo secondario. PhD thesis, University of Naples \Federico II" (2007)

  • [12] G. Moreno: A C-spectral sequence associated with free boundary variational problems. In: Geometry, integrability and quantization. Avangard Prima, Sofia (2010) 146-156.

  • [13] G. Moreno: The geometry of the space of cauchy data of nonlinear pdes. Central European Journal of Mathematics 11 (11) (2013) 1960-1981. DOI 10.2478/s11533-013-0292-y [Crossref]

  • [14] G. Moreno, M. E. Stypa: Natural boundary conditions in geometric calculus of variations. Math. Slovaca 65 (6) (2015) 1531-1556. ISSN 0139-9918. DOI 10.1515/ms-2015-0105 [Crossref]

  • [15] G. A. Sardanashvily: Gauge theory in jet manifolds. Hadronic Press Inc., Palm Harbor, FL (1993). ISBN 0-911767-60-6.

  • [16] D. J. Saunders: The geometry of jet bundles. Cambridge University Press, Cambridge (1989). ISBN 0-521-36948-7. DOI 10.1017/CBO9780511526411

  • [17] F. Takens: Symmetries, conservation laws and variational principles. In: Lect. Notes Math.. Springer-Verlag (1977) 581-604.

  • [18] T. Tsujishita: On variation bicomplexes associated to differential equations. Osaka J. Math. 19 (2) (1982) 311-363. ISSN 0030-6126

  • [19] W. M. Tulczyjew: Sur la différentielle de Lagrange. C. R. Acad. Sci. Paris Sér. A 280 (1975) 1295-1298.

  • [20] B. van Brunt: The calculus of variations. Springer-Verlag, New York (2004). ISBN 0-387-40247-0

  • [21] A. M. Vinogradov: The C-spectral sequence, Lagrangian formalism, and conservation laws. I. The linear theory. J. Math. Anal. Appl. 100 (1) (1984) 1-40. ISSN 0022-247X [Crossref]

  • [22] A. M. Vinogradov: The C-spectral sequence, Lagrangian formalism, and conservation laws. II. The nonlinear theory. J. Math. Anal. Appl. 100 (1) (1984) 41-129. ISSN 0022-247X [Crossref]

  • [23] A. M. Vinogradov, G. Moreno: Domains in infinite jet spaces: the C-spectral sequence. Dokl. Akad. Nauk 413 (2) (2007) 154-157. ISSN 0869-5652. DOI 10.1134/S1064562407020081 [Crossref]

About the article

Received: 2016-11-04

Accepted: 2016-12-06

Published Online: 2016-12-22

Published in Print: 2016-12-01


Citation Information: Communications in Mathematics, ISSN (Online) 2336-1298, DOI: https://doi.org/10.1515/cm-2016-0011. Export Citation

© 2016. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 License. (CC BY-NC-ND 4.0)

Comments (0)

Please log in or register to comment.
Log in